HOUSTON — High-risk osteoporosis patients who are transitioned to the antiresorptive drug denosumab (Prolia, Amgen) following a previous regimen that includes teriparatide (Forteo, Eli Lilly) show the most favorable outcomes, compared with other transition scenarios involving the 2 drugs, researchers reported here at the American Society for Bone and Mineral Research (ASBMR) 2014 Annual Meeting.
"We found that teriparatide does not adequately prevent bone loss after denosumab, whereas denosumab stabilizes or increases bone-mineral density [BMD] further after teriparatide or combination therapy," said lead author Benjamin Z. Leder, MD, an endocrinologist with the Massachusetts General Hospital and Harvard Medical School, in Boston.
"These results should be considered when making the initial choice about which osteoporosis drug to begin with or which drug to choose when switching from one therapy to another," he urged.
While both drugs offer important benefits in the treatment of osteoporosis, discontinuation of either is associated with rapid and significant bone loss — often resulting in the loss of any gains made during the treatment.
Transitioning teriparatide-treated patients to a bisphosphonate is known to prevent the bone loss and, in fact, further increases BMD, and transitioning from a bisphosphonate to teriparatide also increases spine BMD and offers eventual modest increases on total-hip BMD, Dr. Leder explained.
But the role of antiresorptive agent denosumab, either after treatment with teriparatide or after a combination of the 2 therapies (shown in previous studies, as reported by Medscape Medical News, to be more effective than either drug alone), remained an open question, he said.
"The effects of teriparatide when used after denosumab are unknown, as are the effects of denosumab when used after teriparatide."
To better understand which of the transition regimens are most beneficial, Dr. Leder and colleagues evaluated postmenopausal women with osteoporosis who had participated in the DATA study. The study compared 3 regimens — 2 years of treatment with denosumab (60 mg every 6 months), teriparatide (20 mg daily), or a combination of the 2.
For the follow-on DATA-Switch study, the women initially assigned to the denosumab group were switched to teriparatide and those who had initially received either teriparatide or a combination of the 2 drugs were switched to denosumab alone.
After 18 months on the new regimen, the women who had transitioned to denosumab after the combination of the 2 drugs (n = 23) showed the greatest improvements. They had a mean increase of 2.7% in spine BMD and slight increases of femoral-neck or total-hip measurements; in combination with the previous 2 years of therapy, their net 42-month increases were 15.0% at the spine, 7.2% at the femoral neck, and 7.1% at the total hip.
Meanwhile, women who had switched from single-agent teriparatide to denosumab (n = 27) showed 18-month spine-BMD increases of an additional 5.7%, femoral-neck BMD increases of 3.5%, and total-hip BMD of 3.1%. Combined with their initial 2 years of therapy, they had net BMD increases of 15.1% at the spine, 5.7% at the femoral neck, and 5.3% at the total hip.
By contrast, women switched from denosumab to teriparatide (n = 27) showed spine BMD decreases of 1.5% after 6 months of teriparatide, but then rebounded to show a 12-month positive change of 1.6% and a net 42-month change of 10.4%. They also showed decreases in femoral neck BMD by 1.6% and total-hip BMD by 2.7%, resulting in net 42-month BMD increases of just 1.6% at the femoral neck and 0.7% at the total hip.
A comparison of biomarkers of bone turnover through 24 months in the transition period showed substantial rises of CTX and osteocalcin upon transition from denosumab to teriparatide. Both remained as high at the full 48 months as first observed in treatment-naive teriparatide-only subjects or even higher.
The markers were meanwhile suppressed in the combination group, and they became suppressed after teriparatide patients were switched to denosumab.
Dr. Leder speculated that the mechanisms for the continuing increase in bone metabolism seen in switching from denosumab to teriparatide could result from various factors.
"Possibilities include a stimulation of a large pool of dormant osteoclast precursors," he explained. "Or there could be an increased receptor-mediated sensitivity to teriparatide."
Caution Warranted for the Combination
In commenting on the study, endocrinologist Erik Fink Eriksen, MD, of Oslo University Hospital, in Norway, noted that while the use of denosumab after teriparatide makes sense, the combination approach concerns him.
"The prudent way to use both drugs is to start with teriparatide and then follow with an antiresorptive to preserve the cone mass accrued with parathyroid hormone [PTH]," he told Medscape Medical News.
"I think that concomitant administration of teriparatide and an antiresorptive drug has very limited indications, however," he said. "I have had to use concomitant PTH and antiresorptive therapy in a couple of patients with severe inflammation due to Crohn's disease, but that is all."
The combination use of teriparatide and any antiresorptive (bisphosphonate or denosumab) causes a decrease in the bone marker P1NP, which is a sign that osteoblastic bone formation is reduced, he argued.
"In the long run, this may lead to an inferior bone accrual in response to PTH. The reason why BMD goes up when combining the 2 drugs is that porosity of bone, especially cortex, goes down, which causes an apparent increase without any net bone accrual.
"I am concerned that results such as those shown in [the DATA-Switch study] may lead to widespread use of combinations, causing increased costs without any benefit to the patient in the vast majority of cases," he said.
"We should stick to giving antiresorptives after PTH."
The study was funded by Merck and Eli Lilly. Dr. Leder's disclosures include relationships with Lilly, Merck, and Amgen. Dr. Eriksen has consulted for Novartis, Amgen, Lilly, and Merck in the past but currently is in academic medicine and holds no stock in any drug company.
American Society for Bone and Mineral Research 2014 Annual Meeting; September 15, 2014; Houston, Texas. Abstract 1150.
Medscape Medical News © 2014 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Denosumab After Teriparatide Boosts Bone-Density Gains - Medscape - Sep 19, 2014.